Texas, 2010

Flash Flooding and Flooding in Texas, May 13 to 14, 2010

May 13 to 14, 2010 · NWS FWD · 21 events in 12 counties and zones

A cold front was nearly stationary across the region and as an upper level disturbance approached from the west, numerous thunderstorms developed across the region. The main concern was heavy rainfall that lead to flash flooding, but there were a few reports of hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$38,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front was nearly stationary across the region and as an upper level disturbance approached from the west, numerous thunderstorms developed across the region. The main concern was heavy rainfall that lead to flash flooding, but there were a few reports of hail across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 13, 11:04 PM CST, 6 minutes earlier.

Area forecast discussion, May 13, 11:04 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1204 AM CDT FRI MAY 14 2010

.AVIATION...
/6Z TAFS/

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE LAST
HOUR MAINLY WEST OF THE AREA AIRPORTS FROM NEAR STEPHENVILLE TO
MINERAL WELLS. MVFR CIGS BKN/OVC025 HAVE OVERSPREAD MUCH OF THE
AREA AND THESE WILL LIKELY HANG IN ACROSS THE REGION OVERNIGHT.
LIFT FROM AN APPROACHING S/W TROF WILL CONTINUE THROUGH OVERNIGHT
WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE FOR
MUCH OF THE OVERNIGHT HOURS. TIMING AND COVERAGE WILL BE TRICKY
BUT THESE STORMS WILL HAVE SOME INSTABILITY TO WORK WITH AND COULD
BE STRONG AT TIMES. FOR NOW...WILL PREVAIL MVFR CONDS WITH VCSH AT
THE MAJOR AIRPORTS. WITH THE UPTICK IN CONVECTIVE ACTIVITY OVER
THE LAST HOUR...WILL TEMPO -TSRA IN THE METROPLEX THRU 10Z.
WITH FRONT LINGERING AROUND...AND PERIODIC ENHANCEMENT TO LIFTING
THROUGH FRIDAY...EXPECT SCATTERED THUNDERSTORMS ON AND OFF THROUGH
THE DAY FRIDAY. WILL KEEP VCTS AND CB IN WITH BEST TIMING LIKELY
TO BE HANDLED WITH SHORT TERM AMENDMENTS.

91/DUNN

&&

.UPDATE...
NO SIGNIFICANT CHANGES TO THE EVENING AND OVERNIGHT FORECAST.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGHOUT THE
NIGHT...ESPECIALLY WEST OF THE I-35 CORRIDOR. HAVE LOWERED
OVERNIGHT LOW TEMPS OVER THE NORTHWEST COUNTIES A DEGREE OR
TWO...BUT DO NOT EXPECT TEMPS TO DROP MUCH FURTHER THAN CURRENT
READINGS. SOME LOCATIONS WILL EVEN SEE TEMPS RISE A COUPLE OF
DEGREES OVERNIGHT. OTHERWISE...A FEW ADJUSTMENTS TO HOURLY TEMP
AND DEWPOINT.

SEVERE WEATHER POTENTIAL LOOKS VERY SLIM AT THE CURRENT TIME. WILL
REMOVE MENTION OF SEVERE THUNDERSTORMS FROM THE HWO AND UPDATE THE
HAZARD PLANNER.

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT THU MAY 13 2010/
FRONTAL BOUNDARY HAS MADE SLOW PROGRESS SOUTHEASTWARD TODAY...BUT
HAS LIKELY INTRUDED AS FAR AS IT WILL. MEAGER MID-AFTERNOON
CONVECTION ALONG THE BOUNDARY HAS SOME LIGHTNING...BUT BEST
INSTABILITY IS WELL SEPARATED FROM THE FRONT. DEEPER INTO THE WARM
SECTOR...SOME SITES ARE NEARLY 90/70...YIELDING MLCAPES NEAR 2000
J/KG. STILL ADEQUATE INSTABILITY NEAR THE FRONT WHERE ATMOSPHERE
IS LARGELY UNCAPPED. SEVERE THREAT WILL CONTINUE...THOUGH
ATMOSPHERE WILL DECOUPLE MORE EFFECTIVELY TONIGHT THAN DURING
PREVIOUS NIGHTS. ALTHOUGH BUOYANCY IS SIGNIFICANT...SHEAR REMAINS
THE LIMITING FACTOR FOR REALIZING THE AVAILABLE INSTABILITY.

UNSETTLED PATTERN WILL PERSIST THROUGHOUT THE UPCOMING WEEKEND. NO
WELL DEFINED IMPULSES...THUS PERFECT PROG OUTPUT SHOWS LITTLE
AGREEMENT AMONG MODELS IN TIMING AND PLACEMENT OF PRECIP. REGIME
WILL GRADUALLY TRANSITION FROM SEVERE POTENTIAL TO MORE OF A
FLOODING CONCERN. UNABLE TO PINPOINT LOCATION...BUT PWATS WILL
EXCEED 1.5 INCHES IN SOME AREAS WITH PROLONGED RAIN CHANCES.
LIKELY BETTER ORGANIZED CONVECTION ON SUNDAY WITH FRONT IMPINGING
ON CWA.

STILL APPEARS THAT THERE WILL BE A BREAK IN THE ACTIVE WEATHER
MONDAY WITH SHORTWAVE RIDGING DOMINATING...BUT WILL KEEP LOW POPS
IN ON TUESDAY AREAWIDE. OUTSIDE OF RAIN AREAS...SEASONAL TEMPS
WILL PREVAIL THROUGHOUT MUCH OF THE FORECAST PERIOD.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  67  83  68  84  67 /  50  60  40  40  40
WACO, TX              69  86  69  84  68 /  60  50  30  30  30
PARIS, TX             65  82  67  81  65 /  50  60  50  40  30
DENTON, TX            63  81  67  83  66 /  60  60  40  40  40
MCKINNEY, TX          66  83  67  82  65 /  50  60  50  40  30
DALLAS, TX            69  83  69  84  67 /  50  60  40  40  30
TERRELL, TX           68  83  67  84  66 /  50  60  40  40  30
CORSICANA, TX         69  86  67  84  67 /  40  50  40  30  30
TEMPLE, TX            69  87  68  83  68 /  60  40  30  30  30
MINERAL WELLS, TX     64  80  66  82  65 /  50  60  40  40  40

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 13, 8:31 PM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
931 PM CDT THU MAY 13 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-141200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
931 PM CDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS TONIGHT.
A FEW STORMS COULD BE STRONG WITH HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY.
EPISODES OF HEAVY RAINFALL WILL INCREASE THE POTENTIAL FOR
LOCALIZED FLASH FLOODING PROBLEMS OVER THE WEEKEND.

THERE IS A CHANCE OF MORE THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

DUNN

In the hours before

Special weather statement, May 13, 10:07 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1107 PM CDT THU MAY 13 2010

TXZ116-117-140430-
PALO PINTO TX-PARKER TX-
1107 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN PALO PINTO COUNTY
  WESTERN PARKER COUNTY

AT 1107 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MINERAL WELLS...MOVING NORTH AT
35 MPH.

NICKEL-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3300 9819 3300 9782 3256 9788 3255 9806
      3254 9822
TIME...MOT...LOC 0407Z 187DEG 32KT 3273 9802

DUNN
Special weather statement, May 13, 10:32 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1132 PM CDT THU MAY 13 2010

TXZ101-102-140500-
JACK TX-WISE TX-
1132 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN JACK COUNTY
  WESTERN WISE COUNTY

AT 1132 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTH OF MINERAL WELLS...MOVING NORTH AT
30 MPH.

NICKEL-SIZED HAIL CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3333 9777 3300 9776 3300 9827 3301 9834
      3333 9827
TIME...MOT...LOC 0432Z 179DEG 28KT 3293 9812

DUNN
Special weather statement, May 13, 10:38 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1138 PM CDT THU MAY 13 2010

TXZ130-140515-
ERATH TX-
1138 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL ERATH COUNTY

AT 1138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF DUBLIN...MOVING NORTH AT 25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DUBLIN AND STEPHENVILLE.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3232 9836 3230 9811 3198 9819 3201 9837
      3204 9840
TIME...MOT...LOC 0438Z 188DEG 21KT 3209 9828

SCHULTZ
Special weather statement, May 13, 10:59 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1159 PM CDT THU MAY 13 2010

TXZ101-140530-
JACK TX-
1159 PM CDT THU MAY 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN JACK COUNTY

AT MIDNIGHT CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES SOUTH OF JACKSBORO...MOVING NORTH AT 25
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE JACKSBORO.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3331 9792 3300 9792 3301 9822 3331 9820
TIME...MOT...LOC 0500Z 192DEG 23KT 3311 9810

SCHULTZ

The radar

The Dallas/Ft Worth radar (KFWS), 104 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 5 hail, 3 thunderstorm wind, 2 flood. Local standard time, as filed.

Hail, Jack

When
May 13, 11:10 PM CST
Where
Jack County, 2.51 mi SSE of Jacksboro Muni Arpt
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.196, -98.134

Golfball size hail fell southeast of Jacksboro.

Flash Flood, Young

When
May 14, 9:05 AM CST
Where
Young County, 0.93 mi N of Olney to 1.87 mi S of Olney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.383, -98.773

Water rose over several residential streets and threatened homes in the city of Olney.

Flash Flood, Young

When
May 14, 10:02 AM CST
Where
Young County, 3.46 mi NW of Olney to 3.03 mi E of Olney Muni Arpt
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.402, -98.816

Several roads across the city of Olney had to be closed due to high water including Highway 79 and Highway 114. There was one report of a car stalled due to high water. Evacuations were also conducted along Bluebonnet Dr. and a few apartments experienced minor flooding.

Flash Flood, Montague

When
May 14, 10:19 AM CST
Where
Montague County, 1.05 mi W of Bowie to 1.68 mi SSW of Bowie
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.569, -97.868

A few roads were briefly closed in the city of Bowie due to high water. One car was stranded at the Mill Street underpass.

Flash Flood, Jack

When
May 14, 10:22 AM CST
Where
Jack County, 9.16 mi S of Bryson to 0.33 mi SSE of Antelope
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.039, -98.402

Significant flash flooding occurred throughout the county and several roads had to be closed. Parts of Highway 59 had over 8 inches of water covering the roadway.

Thunderstorm Wind, Tarrant

When
May 14, 11:05 AM CST
Where
Tarrant County, 1.58 mi SSW of Ft Worth Saginaw Arp
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
32.848, -97.387

Shingles were blown off of a roof at the intersection of Old Decatur Rd and Longhorn Dr. Tree limbs were also blown into power lines and caused power outages. A police officer directing traffic because of the power outage was struck by a vehicle and was taken to the hospital.

Flash Flood, Palo Pinto

When
May 14, 11:46 AM CST
Where
Palo Pinto County, 2.45 mi NW of Mineral Wells to 1.92 mi WSW of Mineral Wells
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.825, -98.130

Several roads around the city of Mineral Wells were closed due to high water.

Flash Flood, Wise

When
May 14, 12:05 PM CST
Where
Wise County, 0.81 mi E of Chico to 1.85 mi SE of Chico
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.300, -97.806

Weatherford St. in the town of Chico was closed due to high water.

Flash Flood, Wise

When
May 14, 12:05 PM CST
Where
Wise County, 2.4 mi SE of Boyd to 0.98 mi SW of Aurora
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.059, -97.547

Water flowed over Farm-to-Market Road 718 due to heavy rain.

Thunderstorm Wind, Collin

When
May 14, 12:23 PM CST
Where
Collin County, 2.7 mi ENE of Shepton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.050, -96.760

Windows were broken out of a house about 3 miles northwest of Plano due to high winds.

Flash Flood, Fannin

When
May 14, 1:57 PM CST
Where
Fannin County, 0.25 mi W of Bailey to 2.95 mi S of Frank
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.429, -96.174

High water was reported over Highway 79 between the cities of Leonard and Bailey.

Hail, Navarro

When
May 14, 1:59 PM CST
Where
Navarro County, 2.33 mi SE of Corsicana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.073, -96.445

Pea to penny size hail fell at the intersection of Interstate 45 and Highway 287 near Corsicana.

Hail, Navarro

When
May 14, 2:02 PM CST
Where
Navarro County, 1.74 mi E of Corsicana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.099, -96.440

Penny size hail fell at the intersection of Interstate 45 and Highway 31 near Corsicana.

Flood, Fannin

When
May 14, 2:07 PM CST
Where
Fannin County, 1.31 mi SW of Bonham Jones Arpt to 1.28 mi SW of Bonham
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.605, -96.195

Several streets experienced minor flooding in the city of Bonham.

Thunderstorm Wind, Navarro

When
May 14, 2:09 PM CST
Where
Navarro County, 0.4 mi SE of Corsicana Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.116, -96.466

Small to medium size tree limbs were blown down on the northside of Corsicana due to high winds.

Flash Flood, Navarro

When
May 14, 2:28 PM CST
Where
Navarro County, 2.32 mi W of Corsicana Arpt to 0.77 mi SW of Corsicana
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.123, -96.509

Several streets in the city of Corsicana were impassable due to high water.

Hail, Kaufman

When
May 14, 2:30 PM CST
Where
Kaufman County, 2.38 mi NNE of Post Oak Bend
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.660, -96.280

Nickel size hail fell south of the town of Terrell.

Hail, Lamar

When
May 14, 3:13 PM CST
Where
Lamar County, Powderly
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.800, -95.520

Penny size hail fell in the town of Powderly.

Flash Flood, Fannin

When
May 14, 3:18 PM CST to 3:43 PM CST
Where
Fannin County, 2.66 mi ENE of Ladonia to 1.78 mi SE of Ladonia
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.438, -95.929

High water was reported over the roadway at the intersection of Highway 34 and FM 3900 in Ladonia. Highway 34 was also impassable in a few areas between the cities of Ladonia and Wolfe City. High water was also reported on city streets in the town of Leonard.

Flash Flood, Limestone

When
May 14, 3:59 PM CST
Where
Limestone County, 0.81 mi N of Mexia to 1.74 mi S of Mexia
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
31.692, -96.499

Streets were flooded and impassable due to high water along Highway 84 in the city of Mexia.

Flood, Montague

When
May 14, 6:30 PM CST to 7:30 PM CST
Where
Montague County, 2.3 mi SE of Stoneburg to 4.08 mi NNE of Fruitland
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.651, -97.887

Water was over roadways at several intersections in southern Montague County. This was all due to Old Bowie Lake running over the spill way and Briar and Brushy Creeks running over their banks as heavy rain fell over the region. Some of the intersections included West RC Road and Highway 81, Farm-to-Market Road 1125 and Turkey Creek Road, and Jordan Lane and Farm-to-Market Road 3043.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231591, 232351, 232359, 231623, 231636, 231604, 232378, 232385, 232387, 231605, 232440, 231592, 231593, 232648, 231606, 232656, 231594, 231595, 232655, 232658, 232662.